Pediatric rheumatology online journal 2017 01 3115(1) 9 doi 10.1186/s12969-016-0132-2
Patients with juvenile idiopathic arthritis (JIA) on non-steroidal anti- inflammatory drugs (NSAIDs) may experience abdominal pain. In adults, NSAID use has been linked to an increase in fecal calprotectin (FC) levels, a surrogate marker for gut inflammation. In JIA, data on gut inflammation related to drug use is scarce.
JIA patients followed up at the outpatient pediatric rheumatology clinic in Children’s Hospital, Helsinki University Hospital, Helsinki, Finland were routinely assessed for FC if they complained about abdominal pain, had an elevated erythrocyte sedimentation rate (ESR) or used NSAIDs on a daily basis. The FC levels were related to the presence of abdominal pain, to ESR, and to the presence of HLA-B27.
Of the total group of 90 patients (median age 9.1 years; 45 JIA patients with disease modifying anti-rheumatic drugs (DMARDs), 25 without DMARD medication, and 20 arthralgia patients as controls), approximately 50% used NSAIDs, of whom 40% complained about abdominal pain. In patients with abdominal pain, one-third had elevated FC values (>100 μg/g). The FC values, for the most part, declined along with the discontinuation or reduction of NSAIDs and after intensifying the DMARD medication, where after the pain disappeared. In patients with an elevated ESR, the FC values and ESR normalized in parallel. The presence of HLA-B27 was not associated with FC levels.
In patients with JIA and abdominal pain, it may be useful to determine the FC when evaluating the need for further gastrointestinal examinations.